Alert archive / Virginia / Ice Storm Warnings in 2007
Ice Storm Warning 1, NWS Blacksburg, VA
NWS Blacksburg, VA issued this ice storm warning at Jan 21, 2007, 10:48 AM EST for 25 counties in Virginia; 5 counties in North Carolina; Mercer County, Monroe County, Summers County, West Virginia. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 21, 2007, 10:48 AM EST (15:48 UTC)
- Expired
- Jan 21, 2007, 8:46 PM EST
- In force
- 10 hr
- Issued by
- NWS Blacksburg, VA
All 33 counties
Alleghany County, NC, Ashe County, NC, Surry County, NC, Watauga County, NC, Wilkes County, NC, Alleghany County, VA, Amherst County, VA, Bath County, VA, Bedford County, VA, Bland County, VA, Botetourt County, VA, Carroll County, VA, City of Buena Vista, VA, City of Covington, VA, City of Galax, VA, City of Lexington, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Franklin County, VA, Giles County, VA, Grayson County, VA, Montgomery County, VA, Patrick County, VA, Pulaski County, VA, Roanoke County, VA, Rockbridge County, VA, Wythe County, VA, Mercer County, WV, Monroe County, WV, Summers County, WV
The radar
The Roanoke radar (KFCX), 20 km from the middle of the area, began a volume at 15:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this ice storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this ice storm warning went out at Jan 21, 6:56 AM EST, 3 hours 52 minutes earlier.
Area forecast discussion, Jan 21, 6:56 AM EST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
656 AM EST SUN JAN 21 2007
.AVIATION /12Z-12Z/...
CEILINGS ARE STILL VFR ACROSS THE FORECAST AREA BUT CONDIITONS AT
TAFS SITE WILL BECOME MVFR DURING THE MORNING AS THE AIR MASS
SATURATES AND PRECIPITATION BEGINS. THE PRECIPITATION FILL IN THIS
MORNING AND WILL BEGIN TO REDUCE THE VISIBILITY TO MVFR THEN IFR
LEVELS THIS AFTERNOON. IFR CONDITIONS ARE EXPECTED THIS EVENING
AND OVERNIGHT. AS THE COLD AIR DAMMING CURRENTLY IN PLACE ERODES
TONIGHT AND THE SURFACE AND LOW LEVEL WINDS BECOME WEST...CEILINGS
AND VISIBILITIES WILL IMPROVE EAST OF THE BLUE RIDGE...BUT THIS
WILL NOT BE UNTIL AFTER 09Z MONDAY.
&&
.PREV DISCUSSION...
/ISSUED 608 AM EST SUN JAN 21 2007/
SHORT TERM /TODAY THROUGH WEDNESDAY/...
CLOSED UPPER LOW IS OVER THE CENTRAL PLAINS WITH A STRONG UPPER JET
IN THE MID MISSISSIPPI VALLEY. COLD AIR DAMMING HAS DEVELOPED OVER
THE FORECAST AREA. DEW POINTS ARE CURRENTLY IN THE SINGLE DIGITS
AND TEENS AND THE AIRMASS WILL SATURATE FROM THE TOP DOWN DURING
THE MORNING. MODELS ARE STILL INDICATING THE BEST LIFTING
MECHANISM WITH TODAY AND TONIGHT WILL BE ISENTROPIC LIFT AND WARM
AIR ADVECTION OVER THE WEDGE.
AT 850 MB A 40 TO 50 KNOT LOW LEVEL JET DEVELOPS ACROSS THE
FORECAST AREA BY THIS AFTERNOON. THIS WILL BRING TEMPERATURES AT
THIS LEVEL ABOVE FREEZING BY 18Z. THE PRECIPITATION WILL START AS
SNOW BUT AS THE WARMER AIR ALOFT ADVANCES THE SNOW WILL MIX WITH
THEN CHANGE TO SLEET. WEIGHTED CHANGE OVER AND PRECIPITATION TYPE
HEAVILY TOWARDS THE GFS...BOTH PARTIAL THICKNESSES AND BUFKIT...WHICH
IS WARMER AT 850 MB BY THE END OF THE DAY. THIS HAS SLEET IN THE
FAR SOUTHWEST COUNTY WARNING AREA EARLY THIS MORNING...AND HAS THE
TRANSITION IN THE NORTHEAST AFTER NOON.
3 TO 6 HOURS AFTER THE THE SLEET BEGINS...THE PRECIPITATION TYPE
WILL MIX WITH THEN CHANGE TO FREEZING RAIN. THE CHANGE WILL BE
FASTER IN THE SOUTHWEST AND WILL TAKE LONGER IN THE NORTHEAST.
VERY LITTLE DIFFERENCE IN TEMPERATURE GUIDANCE FOR HIGHS TODAY.
TEMPERATURES ON THE EDGE OF THE COLD AIR DAMMING...MAINLY IN
THE NORTH CAROLINA PIEDMONT...AND IN THE MOUNTAIN EMPIRE AREA WILL
BE WARM ENOUGH FOR RAIN THIS AFTERNOON.
LIQUID EQUIVALENT PRECIPITATION AMOUNTS WILL BE ONE QUARTER TO ONE
HALF OF AN INCH BY MONDAY MORNING. DUE TO THE MULTIPLE TYPES OF
WEATHER EXPECTED...NO ONE TYPE WILL LIKELY REACH WARNING CRITERIA.
THE WINTER WEATHER ADVISORY WILL CONTINUE AS POSTED.
MOISTURE BECOMES MORE SHALLOW TONIGHT...ESPECIALLY AFTER 06Z
MAKING DRIZZLE MORE LIKELY AS THE POTENTIAL FOR ICE CRYSTAL GROWTH
ENDS. AS THE WINDS AT THE SURFACE SHIFT TO THE WEST THE
PRECIPITATION WILL END FOR ALL BUT THE FAVORED WESTERN UPSLOPE
AREAS.
HAVE RAISED CHANCE OF PRECIPITATION FOR THE WESTERN COUNTIES ON
MONDAY NIGHT AND TUESDAY MORNING. UPSLOPE COMPONENT IS NOT IDEAL
THIS WHOLE TIME BUT IT IS STILL ENOUGH TO LIFT THE ABUNDANT LOW
LEVEL MOISTURE THAT REMAINS IN THE REGION UNTIL TUESDAY MORNING.
HAVE ALSO LOWERED HIGH TEMPERATURES ON TUESDAY CLOSER TO MEX
GUIDANCE.
LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
NO CHANGES AT THIS TIME.
AVIATION /12Z-12Z/...
VFR CONDITIONS EXPECTED THROUGH MID MORNING SUNDAY AS SFC HIGH
DRIFTS JUST NORTH OF THE AREA. THIS WILL PROVIDE MAINLY LIGHT AND
VARIABLE WINDS...WITH ONLY AN INCREASE IN MID/HIGH CLOUDS THROUGH
THE NIGHT. CONDITIONS LOOK TO GO DOWNHILL BY LATE MORNING FROM WEST
TO EAST AS OVERRUNNING PRECIPITATION SPREADS ACROSS THE REGION WITH
UPPER WAVE CUTTING FROM THE SOUTHERN PLAINS INTO THE WESTERN GREAT
LAKES. FCST RAOB PROFILES SHOW PRECIP MOST LIKELY TO START OUT AS
SNOW/SLEET MIX ACROSS THE NORTHWEST HALF OF THE AREA BEFORE
TRANSITIONING TO MORE OF A SLEET/FREEZING RAIN/FREEZING DRIZZLE
SCENARIO...AND THEN LIKELY ALL RAIN HIGHER ELEVATIONS AS WARM AIR
WINS OUT. TO THE SOUTH AND EAST...EXPECT PRECIPITATION TO START AS
SNOW AND SLEET THEN TRANSITION TO MOSTLY FREEZING RAIN/DRIZZLE
DURING THE AFTERNOON AND EVENING. SOUTHSIDE PRECIPITATION MAY START
OUT AS A WINTRY MIX THEN CONVERT OVER TO ALL LIQUID DURING THE
AFTERNOON AND EVENING.
DURING THE LATE MORNING THROUGH MID AFTERNOON PERIOD...EXPECT
VARIABLE CONDITIONS MOSTLY IN THE MVFR TO HIGH END IFR
RANGE...THOUGH MAY SEE DECLINING CONDITIONS TOWARD 00Z AS MOISTURE
ALOFT QUICKLY DEPARTS BUT LOW LEVELS REMAIN SATURATED. THIS IS
LIKELY TO PRODUCE AREAS OF DRIZZLE/FREEZING DRIZZLE...AND PERHAPS
MORE WIDESPREAD IFR OR LOWER CONDITIONS.
ALSO DEVIATED FROM GUIDANCE ON WIND DIRECTION ONCE PRECIPITATION
STARTS. PRECIPITATION WILL CREATE AN INSITU WEDGE WHICH WILL ALLOW
WINDS TO BECOME MORE E/NE DURING THE DAY. WIND SPEEDS SHOULD REMAIN
RELATIVE LIGHT AT ALL TAF SITES...AROUND 6KTS OR LESS.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WINTER WEATHER ADVISORY UNTIL 6 AM EST MONDAY FOR VAZ010>018-
022.
WINTER WEATHER ADVISORY FROM NOON TODAY TO 6 AM EST MONDAY FOR
VAZ019-020-023-024-032>035-045>047-059.
WINTER WEATHER ADVISORY UNTIL 9 PM EST THIS EVENING FOR VAZ007-
009.
WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 6 AM EST
MONDAY FOR VAZ043-044-058.
NC...WINTER WEATHER ADVISORY UNTIL 6 AM EST MONDAY FOR NCZ001-002-
018.
WINTER WEATHER ADVISORY FROM NOON TODAY TO 6 AM EST MONDAY FOR
NCZ003-019.
WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 6 AM EST
MONDAY FOR NCZ004>006-020.
WV...WINTER WEATHER ADVISORY UNTIL 6 AM EST MONDAY FOR WVZ042>044.
WINTER WEATHER ADVISORY FROM NOON TODAY TO 6 AM EST MONDAY FOR
WVZ045.
&&
AVIATION...AMSHazardous weather outlook, Jan 21, 6:37 AM EST, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 637 AM EST SUN JAN 21 2007 VAZ007-009-221145- TAZEWELL-SMYTH- 637 AM EST SUN JAN 21 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A WINTER WEATHER ADVISORY IS IN EFFECT FROM 6 AM THROUGH 9 PM TODAY. A MIXTURE OF SNOW AND SLEET WILL OVERSPREAD THE AREA EARLY THIS MORNING. BY NOON THE PRECIPITATION WILL MIX WITH THEN CHANGE TO FREEZING RAIN. RAIN IS POSSIBLE...ESPECIALLY IN WESTERN SECTIONS OF TAZEWELL AND SMYTH COUNTIES LATE THIS AFTERNOON. SNOW AND SLEET ACCUMULATION TODAY WILL BE AN INCH OR LESS. ICE ACCUMULATION BY MONDAY MORNING WILL BE LESS THAN ONE QUARTER OF AN INCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOW OR ICE ACCUMULATIONS. NCZ001-002-018-VAZ010>018-022-WVZ042>044-221145- ASHE-ALLEGHANY NC-WATAUGA-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-ROANOKE-MERCER-SUMMERS-MONROE- 637 AM EST SUN JAN 21 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A WINTER WEATHER ADVISORY IS IN EFFECT FROM 9 AM TODAY THROUGH 6 AM MONDAY. A MIXTURE OF SNOW AND SLEET WILL OVERSPREAD THE AREA THIS MORNING. BY THIS AFTERNOON THE PRECIPITATION WILL CHANGE TO A MIX OF FREEZING RAIN AND SLEET. THIS EVENING THE SLEET WILL END...WITH FREEZING RAIN AND FREEZING DRIZZLE CONTINUING OVERNIGHT. SNOW AND SLEET ACCUMULATION TODAY WILL BE AN INCH OR LESS. ICE ACCUMULATION BY MONDAY MORNING WILL BE LESS THAN ONE QUARTER OF AN INCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOW OR ICE ACCUMULATIONS. VAZ019-020-023-024-WVZ045-221145- ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-GREENBRIER- 637 AM EST SUN JAN 21 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A WINTER WEATHER ADVISORY IS IN EFFECT FROM NOON TODAY THROUGH 6 AM MONDAY. A MIXTURE OF SNOW AND SLEET WILL OVERSPREAD THE AREA BY THIS AFTERNOON. THE PRECIPITATION WILL CHANGE TO A SLEET AND FREEZING RAIN MIX THIS EVENING. SNOW AND SLEET ACCUMULATION WILL BE 1 TO 3 INCHES. ICE ACCUMULATION BY MONDAY MORNING WILL BE LESS THAN ONE TENTH OF AN INCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOW OR ICE ACCUMULATIONS. NCZ003-019-VAZ032-033-221145- SURRY-WILKES-PATRICK-FRANKLIN- 637 AM EST SUN JAN 21 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A WINTER WEATHER ADVISORY IS IN EFFECT FROM NOON TODAY THROUGH 6 AM MONDAY. A MIXTURE OF SLEET AND FREEZING RAIN WILL OVERSPREAD THE AREA THIS MORNING. THE PRECIPITATION WILL CHANGE TO A MIX OF RAIN AND SLEET THIS AFTERNOON. FREEZING RAIN IS EXPECTED AGAIN THIS EVENING. SLEET ACCUMULATION TODAY WILL BE LESS AROUND ONE INCH. ICE ACCUMULATION BY MONDAY MORNING WILL BE LESS THAN ONE QUARTER INCH. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SLEET AND ICE ACCUMULATIONS. NCZ004>006-020-VAZ043-044-058-221145- STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-HALIFAX- 637 AM EST SUN JAN 21 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT A WINTER WEATHER ADVISORY IS IN EFFECT FROM 4 PM TODAY THROUGH 6 AM MONDAY. A MIXTURE OF SLEET AND FREEZING RAIN WILL OVERSPREAD THE AREA THIS AFTERNOON. THE PRECIPITATION WILL CHANGE TO A MIX OF RAIN AND SLEET LATE TODAY. FREEZING RAIN IS EXPECTED AGAIN THIS EVENING. SLEET ACCUMULATION TODAY WILL BE LESS THAN ONE INCH. ICE ACCUMULATION BY MONDAY MORNING WILL BE LESS THAN ONE QUARTER INCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SLEET AND ICE ACCUMULATIONS. VAZ034-035-045>047-059-221145- BEDFORD-AMHERST-CAMPBELL-APPOMATTOX-BUCKINGHAM-CHARLOTTE- 637 AM EST SUN JAN 21 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT A WINTER WEATHER ADVISORY IS IN EFFECT FROM NOON TODAY THROUGH 6 AM MONDAY. A MIXTURE OF SNOW AND SLEET WILL OVERSPREAD THE AREA THIS AFTERNOON...THEN CHANGE TO A MIX OF SLEET AND FREEZING RAIN BY EVENING. THIS EVENING THE SLEET WILL END...WITH FREEZING RAIN AND FREEZING DRIZZLE CONTINUING OVERNIGHT. SNOW AND SLEET ACCUMULATION TODAY WILL BE ONE TO TWO INCHES. ICE ACCUMULATION BY MONDAY MORNING WILL BE LESS THAN ONE QUARTER OF AN INCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOW OR ICE ACCUMULATIONS.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 21, 10:48 AM EST | Freezing Rain Advisory | RNK | Appomattox, Buckingham, Campbell, Charlotte, Halifax, Henry and 6 more | 10 hr |
Nearby
Ice Storm Warnings in Virginia, 2007Ice Storm Warnings in North Carolina, 2007Ice Storm Warnings in West Virginia, 2007Every ice storm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.